Took my bull mastiff to the vet yesterday,a 6 hour round trip, for a ruptured ligament and knee. After X rays, I was told that she has Grade 3 HD and they would only operate once she has lost 10 per cent of body mass. Started a very strict diet, which everyone says is more painful for me than her!! She is limping worse than ever today, do you think that could be from the sedation and positioning during the X rays? She loves her Rimadyl and is also now glucosomine powders. How much exercise do I give her? She has always been a couch potato, just short walks. Do I still walk her even when limping badly? Any views will be appreciated. I will phone the vet this afternoon, think I was in shock yesterday/ Thanks
Just to be clear, is it that you thought is was a ruptured ACL and x-rays showed hip dysplasia instead? Or is it both? Any excercise questions need to be directed to the vet. You don't want to do the wrong thing with that. I don't know which he would want. Some exercise to help with the weight loss or none to not aggravate her condition. Weight loss for pets is often more difficult on the owner. We feel bad depriving them and they look at us so sadly....
One option to help with that is a medication called Slentrol. Ask the vet if that would be good for your dog. The vet can explain the science of how it works, but basically they only eat what they need to eat and then the brain tells them that they are full. It stops the sad eyes.
You can also try a prescription diet that is restricted in calories and high in fiber to help them feel fuller while eating less. You woudn't use the Slentrol if you choose this diet. It is called R/D and available from the Vet. Ask him what he feels to be the best option for your dog.
Also ask about a glucosamine supplement called ZOOM. It is a chewie that you give them that they really love to eat. It has glucosamine, chondroitin, MSM, fish oils, is a complete multivitamin and also has Rimoxen which is a natural anti-inflamatory and antioxidant. It works like Rimady but is a botanical so it's not dangerous to add if already on Rimadyl. You will still need the Rimadyl, but you can add extra antiflammatory properties without adding extra NSAIDS.